Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 172, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 3, 2005, 5:43 PM CDT for McPherson County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 5:43 PM CDT (22:43 UTC)
- Expired
- Jul 3, 2005, 6:29 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County McPherson County, KS
The radar
The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -463 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 032243 SVRICT KSC113-032345- /O.NEW.KICT.SV.W.0172.050703T2243Z-050703T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 543 PM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MCPHERSON COUNTY IN CENTRAL KANSAS. * UNTIL 645 PM CDT. * AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF MARQUETTE...OR ABOUT 9 MILES NORTHWEST OF MCPHERSON...MOVING EAST AT 20 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CANTON...GALVA...LINDSBORG...MARQUETTE...MCPHERSON...ROXBURY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. LAT...LON 3858 9788 3836 9788 3827 9737 3858 9738 $$ JAKUB
2 follow-up statements
000 WWUS53 KICT 032315 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 616 PM CDT SUN JUL 3 2005 KSC113-032345- /O.CON.KICT.SV.W.0172.000000T0000Z-050703T2345Z/ MCPHERSON KS- 616 PM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN MCPHERSON COUNTY UNTIL 645 PM CDT... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR ROXBURY...OR 16 MILES NORTHEAST OF MCPHERSON...AND MOVING EAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN MCPHERSON COUNTY...INCLUDING THE TOWN OF ROXBURY. LAT...LON 3858 9788 3836 9788 3827 9737 3858 9738 $$ DARMOFAL
000 WWUS53 KICT 032329 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT SUN JUL 3 2005 KSC113-032339- /O.CAN.KICT.SV.W.0172.000000T0000Z-050703T2345Z/ MCPHERSON KS- 629 PM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCPHERSON COUNTY HAS BEEN CANCELLED... AT 626 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3858 9788 3836 9788 3827 9737 3858 9738 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:00 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 3, 5:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 500 PM CDT SUN JUL 3 2005 .MESO UPDATE... LONG-TRACK SUPERCELL FINALLY DISSIPATED NEAR MCPHERSON. THIS APPEARS MOST LIKELY DUE TO THE OUTFLOW BOUNDARY BECOMING DIFFUSE TO NON-EXISTENT EAST OF I-135, WHICH LIKELY RESULTED IN DECREASED INGESTION OF LOW-LEVEL HELICITY INTO THE STORM. SURFACE WINDS HAVE BACKED SUBSTANTIALLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS OVER THE LAST SEVERAL HOURS, WHICH HAVE ENHANCED THE LOW-LEVEL HELICITIES AND ASSOCIATED TORNADO THREAT. THUNDERSTORMS CONTINUE TO FORM WEST OF HUTCHINSON ALONG AND JUST TO THE NORTH OF A SOUTHWARD SAGGING OUTFLOW BOUNDARY. WITH STORMS MOVING INTO RICHER LOW-LEVEL MOISTURE OVER SOUTH CENTRAL KANSAS, ALONG WITH INCREASED BACKED FLOW/HELICITIES AND LOWER CLOUD BASES ALONG BOUNDARY, TORNADO THREAT WILL CONTINUE THROUGH THE EVENING. VERY LARGE HAIL, DUE TO EXTREME INSTABILITY, AND DAMAGING WINDS WILL BE THREATS AS WELL. LOW-LEVEL WIND PROFILES WILL LIKELY CONTINUE TO BACK EVEN MORE THROUGH THE EVENING HOURS, ALONG WITH CLOUDS BASES LOWERING SLIGHTLY DUE TO DIURNAL COOLING. THIS WILL ONLY ENHANCE THE TORNADO THREAT THIS EVENING. KLEINSASSER/CARUSO --------------------------------------------------------------------- PREVIOUS DISCUSSION 234 PM CDT SUN JUL 3 2005 .DISCUSSION... FORECAST CONCERNS... SEVERE WEATHER THIS EVENING AND HEAVY RAIN POTENTIAL OVERNIGHT... CURRENT SUPERCELL STORM IN BARTON COUNTY KANSAS JUST THE BEGINNING OF WHAT WILL BE A LONG EVENING/NIGHT ACROSS CENTRAL AND EVENTUALLY SOUTH CENTRAL/SOUTHEAST KANSAS. ATMOSPHERE HAS BECOME VERY TO EXTREMELY UNSTABLE ACROSS SOUTH CENTRAL KANSAS. BACKED NEAR SURFACE FLOW ALONG/JUST AHEAD OF OUTFLOW BOUNDARIES AND SURFACE COLD FRONT WILL CONTINUE TO SUPPORT TORNADO THREAT INTO THE EARLY EVENING, THOUGH MODE SHOULD TRANSITION TO BOW ECHO/DAMAGING WIND THREAT LATER ON. BESIDES VERY LARGE HAIL AND DAMAGING WINDS, HEAVY RAIN RISK WILL INCREASE WITH DEVELOPMENT OF LARGER SCALE MESOSCALE SYSTEM(S) INTO THE OVERNIGHT HOURS. THOUGH FLASH FLOOD GUIDANCE VALUES HAVE COME UP A BIT, PARTS OF THE AREA STILL RECOVERING FROM JUNE DELUGES, SO FIGURED IT WISE TO GO WITH FLOOD WATCH TONIGHT. OTHERWISE, GENERALLY ONLY SLIGHT TWEAKS TO FORECAST NEEDED INTO THE OUTER PERIODS. CHANCES, ALBEIT MODEST AND HARD TO PIN DOWN AT THIS POINT, WILL CONTINUE IN WEAK-MODEST WEST-NORTHWEST FLOW ALOFT INTO WEDNESDAY NIGHT. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 87 66 89 / 70 30 20 20 HUTCHINSON 67 87 64 89 / 80 20 20 20 NEWTON 67 86 65 88 / 80 20 20 20 ELDORADO 68 86 66 88 / 70 30 20 20 WINFIELD-KWLD 70 89 68 91 / 70 40 20 20 RUSSELL 63 86 62 88 / 70 10 10 10 GREAT BEND 64 86 63 88 / 80 20 20 20 SALINA 66 87 64 90 / 80 20 10 10 MCPHERSON 67 87 64 89 / 80 20 20 20 COFFEYVILLE 70 87 68 89 / 60 40 20 20 CHANUTE 68 86 66 88 / 70 30 10 10 IOLA 68 85 66 87 / 70 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT UNTIL 6 AM CDT MONDAY MORNING FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && DARMOFAL
Hazardous weather outlook, Jul 3, 3:15 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT SUN JUL 3 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 314 PM PM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THE RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS, AS A COLD FRONT PUSHES SLOWLY SOUTH INTO THE AREA. VERY LARGE HAIL UP TO BASEBALL SIZE AND DESTRUCTIVE WINDS TO 80 MPH CAN BE EXPECTED WITH THE STRONGEST STORMS. A COUPLE OF TORNADOES WILL ALSO BE POSSIBLE EARLY THIS EVENING. INDIVIDUAL SUPERCELLS OR STORM CLUSTERS ARE EXPECTED TO EVOLVE OR DEVELOP INTO MORE OF A LINEAR STORM STRUCTURE LATER IN THE EVENING OR OVERNIGHT, WHICH WILL EVENTUALLY AFFECT SOUTHEAST KANSAS. BESIDES A WIND AND HAIL THREAT, THE RISK FOR LOCALLY HEAVY RAIN MAY ALSO BECOME A CONCERN ACROSS THE ENTIRE AREA, WITH RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME LINGERING THUNDERSTORMS WILL BE POSSIBLE, MAINLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS MONDAY MORNING. THE MAIN RISK WITH THIS ACTIVITY WILL BE HEAVY RAINFALL AND LOCALIZED FLOODING. MONDAY NIGHT THROUGH WEDNESDAY NIGHT CONDITIONS WILL REMAIN UNSTABLE FOR MORE COMPLEXES OF THUNDERSTORMS. HOWEVER, THE PLACEMENT OF THE STORMS WILL BE DEPENDENT ON THE POSITION OF THE FRONTAL BOUNDARY. RIGHT NOW, IT IS TOO EARLY TO DEPICT THE DEGREE OF SEVERITY AND TIMING OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED THIS EVENING, POSSIBLY LASTING INTO THE OVERNIGHT HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
In the hours before
Local storm report, Jul 3, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO ARLINGTON 37.90N 98.18W
07/03/2005 RENO KS TRAINED SPOTTER
TORNADO REPORTED NEAR ARLINGTON
&&
CDBLocal storm report, Jul 3, 5:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG ARLINGTON 37.90N 98.18W
07/03/2005 RENO KS EMERGENCY MNGR
TREE AND STRUCTURAL DAMAGE IN ARLINGTON
&&
CDBLocal storm report, Jul 3, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL PARTRIDGE 37.97N 98.09W
07/03/2005 1.75 INCH RENO KS LAW ENFORCEMENT
&&
CDBLocal storm report, Jul 3, 5:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL PARTRIDGE 37.97N 98.09W
07/03/2005 2.00 INCH RENO KS AMATEUR RADIO
&&
CDBSpecial weather statement, Jul 3, 5:37 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 537 PM CDT SUN JUL 3 2005 KSZ068-082-083-032315- HARVEY-KINGMAN-SEDGWICK- 537 PM CDT SUN JUL 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...KINGMAN AND SEDGWICK COUNTIES... AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES SOUTHEAST OF PARTRIDGE...OR 13 MILES SOUTHWEST OF HUTCHINSON...AND MOVING EAST AT 35 MPH. BASEBALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE ALSO EXPECTED WITH THIS STORM. IF THIS STORM HOLDS TOGETHER, IT COULD AFFECT WESTERN HARVEY, WESTERN SEDGWICK AND NORTHEAST KINGMAN COUNTIES BETWEEN 6 AND 7 PM. PEOPLE IN NORTHEASTERN KINGMAN...WESTERN HARVEY AND WESTERN SEDGWICK COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. DARMOFAL
Local storm report, Jul 3, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL SOUTH HUTCHINSON 38.03N 97.94W
07/03/2005 0.88 INCH RENO KS TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL REPORTED.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:09 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 36 min |
| Jul 3, 1:43 PM CDT | Tornado Warning | ICT | Barton | 47 min |
| Jul 3, 2:28 PM CDT | Tornado Warning | ICT | Barton | 49 min |
| Jul 3, 2:50 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 55 min |
| Jul 3, 3:32 PM CDT | Tornado Warning | ICT | Rice | 27 min |
| Jul 3, 3:40 PM CDT | Tornado Warning | ICT | McPherson | 50 min |
| Jul 3, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 47 min |
| Jul 3, 4:28 PM CDT | Tornado Warning | ICT | McPherson | 15 min |
| Jul 3, 4:34 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 56 min |
| Jul 3, 4:53 PM CDT | Tornado Warning | ICT | Reno | 52 min |
| Jul 3, 5:41 PM CDT | Tornado Warning | ICT | Reno | 49 min |
| Jul 3, 5:51 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 39 min |
| Jul 3, 6:08 PM CDT | Tornado Warning | ICT | Sedgwick | 67 min |
| Jul 3, 6:23 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 67 min |
| Jul 3, 6:26 PM CDT | Tornado Warning | ICT | Reno | 29 min |
| Jul 3, 6:54 PM CDT | Tornado Warning | ICT | Sedgwick | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.